Alert archive / Colorado / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 137, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Aug 24, 1998, 6:16 PM MDT for Las Animas County, Otero County, Colorado. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 24, 1998, 6:16 PM MDT (00:16 UTC)
- Expired
- Aug 24, 1998, 7:20 PM MDT
- In force
- 64 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
Counties Las Animas County, CO, Otero County, CO
The radar
The Pueblo radar (KPUX), 98 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 6:26 PM MDT | Hail 0.75 | Timpas, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.3 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2699 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -54 m²/s²
- 0-3 km storm-relative helicity
- -78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KPUB 250016 RRA SVRPUB COC071-089-250120- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 616 PM MDT MON AUG 24 1998 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL LAS ANIMAS COUNTY IN SOUTHEASTERN COLORADO OTERO COUNTY IN SOUTHEASTERN COLORADO * UNTIL 720 PM MDT * AT 610 PM MDT...RADAR SHOWED A SEVERE STORM 26 MILES SOUTHWEST OF LA JUNTA MOVING NORTH-NORTHWEST AT 10 MPH. SOME LOCATIONS AFFECTED WILL BE RURAL AREAS OF SOUTHERN OTERO COUNTY AND NORTH CENTRAL LAS ANIMAS COUNTY THROUGH 710 PM...AND CROSSING HIGHWAY 350 IN SOUTHERN OTERO COUNTY BY 625 PM. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL. IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. PE/JK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 1:35 PM MDT, 4 hours 41 minutes earlier.
Area forecast discussion, Aug 24, 1:35 PM MDT, 4 hours 41 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 135 PM MDT MON AUG 24 1998 THE GENERAL LARGE SCALE PATTERN HAS NOT CHANGED MUCH...HOWEVER... A PLUME OF MONSOONAL MOISTURE HAS RETURNED TO THE AREA AND SURFACE WINDS ARE BECOMING NORTHEAST OVER THE PLAINS AS A SHALLOW SURGE OF COOL AIR MAKES ITS WAY AHEAD OF A COLD FRONT THAT WAS OVER NEBRASKA AND WYOMING THIS MORNING. RAPID HEATING ON THE EAST SLOPES AND ADJOINING PLAINS THIS MORNING RESULTED IN CONVECTION FIRING BEFORE NOON ALONG THE EAST SLOPES...WITH A FEW OF THE CELLS DRIFTING EAST THROUGH EL PASO AND PUEBLO COUNTIES EARLY THIS AFTERNOON. THE PLAINS EAST OF I-25 SHOULD REMAIN CAPPED WITH COOL ADVECTION AT THE SURFACE AND CIRRUS BLOWOFF STABILIZING THE AIRMASS. HOWEVER...A CONSIDERABLE AMOUNT OF POTENTIAL NEGATIVE BUOYANCY IS AVAILABLE ALONG THE EAST SLOPES AND ADJOINING PLAINS EARLY THIS AFTERNOON...AND LOCALLY STRONG GUSTY WINDS WILL BE POSSIBLE. THE TREND SHOULD BE FOR DECREASING NEGATIVE BUOYANCY AS LOW LEVEL AIR COOLS AND MOISTENS THIS AFTERNOON AND EVENING. LOCALLY HEAVY RAIN WILL BE POSSIBLE IN THE EASTERN SAN JUAN AND LA GARITA MOUNTAINS WHERE MOISTURE IS RELATIVELY DEEP AND WINDS ALOFT LIGHT. CONVECTION MAY LINGER PAST SUNSET IN THE MOUNTAINS...BUT SHOULD DIE DOWN AFTERNOON MIDNIGHT WITH NO APPARENT UPPER DYNAMICS TO DRIVE IT. MINIMUM TEMPERATURES WILL BE WARMER IN MOST AREAS TONIGHT DUE TO A MOXISTER AIRMASS. FWC GENERALLY LOOKS OKAY ON THE OVERNIGHT LOWS. HAYNES
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 5:39 PM MDT | Flash Flood Warning | PUB | Custer, Pueblo | 3 hr |
Nearby
Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.